Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 38, NWS Springfield, MO

July 20, 20235 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Jul 20, 2023, 7:39 AM CDT for 5 counties in Missouri. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2023, 7:39 AM CDT (12:39 UTC)
Expired
Jul 20, 2023, 1:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Camden County, MO, Maries County, MO, Miller County, MO, Phelps County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 123 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 7:45 AM CDTFLASH FLOOD2 Ssw Camdenton, MOState Highway D was impassable due to high water near Hahatonka.
Jul 20, 10:45 AM CDTFLASH FLOOD2 Wsw Camdenton, MOWater and tree debris flowing over ball park road west of Camdenton.
Jul 20, 11:00 AM CDTRAIN 2.334 Ssw Roach, MOMesonet station TUDM7 Niangua River Tunnel Dam Macks Creek.
Jul 20, 11:16 AM CDTRAIN 2.535 S Roach, MOMesonet station FW7970 Camdenton.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

160 
WGUS53 KSGF 201239
FFWSGF
MOC029-125-131-161-169-201845-
/O.NEW.KSGF.FF.W.0038.230720T1239Z-230720T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
739 AM CDT Thu Jul 20 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Central Camden County in central Missouri...
  Southern Maries County in central Missouri...
  Southern Miller County in central Missouri...
  Northern Pulaski County in central Missouri...
  Northern Phelps County in east central Missouri...

* Until 145 PM CDT Thursday.

* At 739 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rolla, Osage Beach, Camdenton, St. James, Lake Ozark, Dixon, 
  Crocker, Iberia, Doolittle, Newburg, Sunrise Beach, Linn Creek, 
  Brumley, Swedeborg, Ulman, Brinktown, Wet Glaize, Freedom, 
  Montreal, Kaiser, Jerome, Decaturville, Old Linn Creek, Green Bay 
  Terrace, Hurricane Deck, Roach, Vichy, Northwye, Lake of The 
  Ozarks, Lake of The Ozarks State Park and Ha Ha Tonka State Park.

This includes the following low water crossings...
  Atwell Creek at Highway K, Maries River at County Road 621, Tavern 
  Creek at Highway U, Dry Auglaize Creek at Freedom Ridge Road, 
  Montague Creek at County Road 510, Jones Creek at Highway O and 
  Wet Glaize at Carrol Cave Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3809 9293 3814 9284 3819 9258 3816 9219
      3816 9218 3812 9163 3812 9162 3793 9163
      3792 9202 3791 9241 3790 9282 3790 9286
      3790 9288 3794 9292

FLASH FLOOD...RADAR INDICATED

$$

Soria
2 follow-up statements
099 
WGUS73 KSGF 201621
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1121 AM CDT Thu Jul 20 2023

MOC029-125-131-161-169-201845-
/O.CON.KSGF.FF.W.0038.000000T0000Z-230720T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camden MO-Maries MO-Miller MO-Phelps MO-Pulaski MO-
1121 AM CDT Thu Jul 20 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT THIS 
AFTERNOON FOR CENTRAL CAMDEN, SOUTHERN MARIES, SOUTHERN MILLER, 
NORTHERN PULASKI AND NORTHERN PHELPS COUNTIES...

At 1121 AM CDT, The public reported flash flooding across the warned 
area. Between 2.5 and 3 inches of rain have fallen. Flash flooding 
is already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Public reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Rolla, Osage Beach, Camdenton, St. James, Lake Ozark, Dixon, 
  Crocker, Iberia, Doolittle, Newburg, Sunrise Beach, Linn Creek, 
  Brumley, Swedeborg, Ulman, Brinktown, Wet Glaize, Freedom, 
  Montreal, Kaiser, Jerome, Decaturville, Old Linn Creek, Green Bay 
  Terrace, Hurricane Deck, Roach, Vichy, Northwye, Lake of The 
  Ozarks, Lake of The Ozarks State Park and Ha Ha Tonka State Park.

This includes the following low water crossings...
  Atwell Creek at Highway K, Maries River at County Road 621, Tavern 
  Creek at Highway U, Dry Auglaize Creek at Freedom Ridge Road, 
  Montague Creek at County Road 510, Jones Creek at Highway O and 
  Wet Glaize at Carrol Cave Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3809 9293 3814 9284 3819 9258 3816 9219
      3816 9218 3812 9163 3812 9162 3793 9163
      3792 9202 3791 9241 3790 9282 3790 9286
      3790 9288 3794 9292

FLASH FLOOD...OBSERVED

$$

Soria
927 
WGUS73 KSGF 201845
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
145 PM CDT Thu Jul 20 2023

MOC029-125-131-161-169-201855-
/O.EXP.KSGF.FF.W.0038.000000T0000Z-230720T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camden MO-Maries MO-Miller MO-Phelps MO-Pulaski MO-
145 PM CDT Thu Jul 20 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL CAMDEN, SOUTHERN 
MARIES, SOUTHERN MILLER, NORTHERN PULASKI AND NORTHERN PHELPS 
COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3809 9293 3814 9284 3819 9258 3816 9219
      3816 9218 3812 9163 3812 9162 3793 9163
      3792 9202 3791 9241 3790 9282 3790 9286
      3790 9288 3794 9292

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:10 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 20, 6:10 AM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
610 AM CDT Thu Jul 20 2023

Key Messages:

1. Thunderstorms with heavy rain moving in from the west this
morning.

2. Additional thunderstorms possible late tonight into Friday
morning.

3. Turning cooler Friday, but a warmup starts again over the
weekend into next week.

.SHORT TERM...(Today and tonight)
Issued at 230 AM CDT Thu Jul 20 2023

A frontal boundary was bisecting the CWA from central Missouri
into southeast Kansas. Meanwhile, an upper level shortwave over
central Kansas was shifting east southeast. These features along
with some elevated instability continue to support convection
which was occurring over southern Kansas very early this morning.
This convection is progged by many of the CAMS to continue
shifting eastward into the CWA during the remainder of the
overnight and into the morning hours before ending by midday in
the eastern portion of the CWA. The stronger storms may be
supportive of hail to the size of quarters along wind damaging
wind gusts up to 60 mph given the instability and shear
combination. Precipitable water values from 1.5 to 1.9" will also
support heavy rain and possibly some localized flooding if
training of storms occurs.

The shortwave energy should push through today along with the
front sliding just to our south. Highs today should stll be warm,
but not as hot as the previous couple of days with highs in the
low to mid 90s and heat index values from 96 to 105. For this
reason, we are not continuing any heat related products for
Thursday.

Tonight, another shortwave is expected to trigger additional
thunderstorms in the high plains this afternoon and evening, with
another thunderstorm complex shifting east-southeast into the area
late tonight into Friday morning. The majority of the severe
storms should again be to our west, but some stronger storms will
be capable of hail to the size of quarters and damaging wind gusts
up to 60 mph. The heaviest rain looks to be over the far southern
CWA, where localized flooding will be possible if training of
storms takes place.

.LONG TERM...(Friday through Wednesday)
Issued at 230 AM CDT Thu Jul 20 2023

The shortwave should shift east across the area during the day
Friday. With the rain/clouds and cooler air mass, highs are only
expected to reach the upper 70s to low 80s across the area.

Upper level ridging should amplify in the western U.S. over the
weekend with northwest flow developing over the CWA. The ridge is
expected to gradually develop eastward through the middle of next
week. So, we'll gradually see temperatures climb back to more
normal readings by late in the weekend and then back into the mid
to upper 90s by the middle of next week.

While there are some low end pops during the Sunday - Wednesday
time frame, widespread convection is not expected at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 609 AM CDT Thu Jul 20 2023

Showers and thunderstorms have moved into the area from the west
with the heaviest convection to the north of the forecast
terminals. Should still have some showers for the first several
hours of the forecast at the TAF sites with some MVFR conditions.
Flight conditions should improve by late morning as the convection
shifts east of the area. Another thunderstorm complex could start
to move into the western CWA towards the end of the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Jul 20, 3:30 AM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
330 AM CDT Thu Jul 20 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
330 AM CDT Thu Jul 20 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

Showers and thunderstorms will track east across the area this
morning. The stronger storms may be capable of producing wind
gusts up to 50 mph and small hail. In addition, heavy rain will be
possible which may lead to some localized flooding should training
of storms take place.

Another thunderstorm complex will be possible late tonight, which
will also bring some strong storms to the area with the potential
of small hail and wind gusts up to 50 mph. Heavy rain will also be
possible with this round of thunderstorms and the potential of
localized flooding. This round of thunderstorms will likely linger
into Friday.

Behind this mornings thunderstorms, some clearing will take place
and allow for temperatures to rise back into the low to mid 90s
for highs, with heat index values from the upper 90s to around
105.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will linger into Friday with the potential for heavy
rain and localized flooding. This will mainly be across southern
Missouri.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Jul 20, 5:07 AM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
507 AM CDT Thu Jul 20 2023

MOZ079-201030-
Polk MO-
507 AM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of northern Polk County
through 530 AM CDT...

At 506 AM CDT, Doppler radar was tracking a strong thunderstorm over
Humansville, or 12 miles northwest of Bolivar, moving southeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bolivar, Pomme de Terre Lake, Humansville, Polk, Flemington, Goodson
and Dunnegan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3781 9357 3781 9345 3774 9322 3756 9329
      3769 9361 3774 9361 3774 9363 3780 9363
      3783 9361 3783 9357
TIME...MOT...LOC 1006Z 295DEG 24KT 3776 9356

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Soria
Special weather statement, Jul 20, 5:36 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
536 AM CDT Thu Jul 20 2023

KSZ073-201100-
Bourbon KS-
536 AM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of Bourbon County
through 600 AM CDT...

At 536 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bronson, or 12 miles east of La Harpe, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Scott, Marmaton, Bronson, Uniontown, Fulton, Redfield, Mapleton,
Hammond, Devon, Harding and Xenia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3804 9508 3804 9488 3803 9461 3793 9461
      3775 9470 3784 9508
TIME...MOT...LOC 1036Z 290DEG 33KT 3796 9508

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Soria
Special weather statement, Jul 20, 7:18 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Springfield MO
718 AM CDT Thu Jul 20 2023

MOZ056-057-069-201245-
Camden MO-Miller MO-Morgan MO-
718 AM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of southwestern Miller,
central Camden and southeastern Morgan Counties through 745 AM CDT...

At 717 AM CDT, Doppler radar was tracking a strong thunderstorm near
Osage Beach, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake of The Ozarks, Lake of The Ozarks State Park, Osage Beach,
Camdenton, Village of Four Seasons, Lake Ozark, Laurie, Iberia,
Sunrise Beach, Linn Creek, Tuscumbia, Bagnell, Brumley, Lakeside,
Green Bay Terrace, Ulman, Lakeview, Freedom, Kaiser and Hurricane
Deck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3799 9283 3820 9290 3834 9252 3806 9226
TIME...MOT...LOC 1217Z 255DEG 23KT 3811 9276

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Soria

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:07 AM CDTSpecial Weather StatementSGFPolk23 min
Jul 20, 5:54 AM CDTAreal Flood WarningSGFDallas, Polk6 hr
Jul 20, 6:03 AM CDTAreal Flood WarningSGFHickory, St. Clair6 hr
Jul 20, 6:58 AM CDTAreal Flood WarningSGFCamden, Dallas, Hickory6 hr
Jul 20, 7:18 AM CDTSpecial Weather StatementSGFCamden, Miller27 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.